Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 56, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2011, 4:24 AM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 4:24 AM CDT (09:24 UTC)
- Expired
- Jul 5, 2011, 4:46 AM CDT
- In force
- 22 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3256 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
148
WUUS53 KFGF 050924
SVRFGF
MNC167-NDC077-051015-
/O.NEW.KFGF.SV.W.0056.110705T0924Z-110705T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT TUE JUL 5 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 515 AM CDT
* AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED OVER
LAMARS...OR 22 MILES SOUTH OF WAHPETON...MOVING TO THE EAST AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FAIRMOUNT AND BLACKMER AROUND 430 AM CDT.
TENNEY AND CAMPBELL AROUND 440 AM CDT.
NASHUA AROUND 450 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4617 9698 4615 9628 4603 9627 4601 9636
4602 9656 4596 9656 4595 9660 4595 9696
TIME...MOT...LOC 0924Z 270DEG 35KT 4596 9665
WIND...HAIL 60MPH 1.00IN
$$
BRAMER1 follow-up statement
723
WWUS53 KFGF 050946
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
446 AM CDT TUE JUL 5 2011
MNC167-NDC077-050955-
/O.CAN.KFGF.SV.W.0056.000000T0000Z-110705T1015Z/
RICHLAND ND-WILKIN MN-
446 AM CDT TUE JUL 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN COUNTY IN
WEST CENTRAL MINNESOTA...AND SOUTHEASTERN RICHLAND COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GRAND FORKS.
LAT...LON 4617 9698 4615 9628 4603 9627 4601 9636
4602 9656 4596 9656 4595 9660 4595 9696
TIME...MOT...LOC 0945Z 270DEG 35KT 4596 9636
$$
BRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:52 AM CDT, 32 minutes earlier.
Area forecast discussion, Jul 5, 3:52 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 352 AM CDT TUE JUL 5 2011 .DISCUSSION... FORECAST CHALLENGE TODAY WILL BE MORNING THUNDERSTORMS IN SOUTHERN FORECAST AREA. A WEAK COLD FRONT...WITH AN ASSOCIATED MESO LOW CIRCULATION...SANK SOUTHWARD INTO CENTRAL MINNESOTA OVERNIGHT. RADAR ESTIMATED PRECIPITATION AMOUNTS OF 1.5 TO 2.5 OCCURRED OVER PORTIONS OF WILKIN...OTTER TAIL AND GRANT COUNTIES. A SECONDARY SURGE OF CONVECTION WAS LIFTING NORTHWARD FROM THE ABR FORECAST AREA AND SHOULD PASS OVER THE SAME AREA LATER THIS MORNING. SPC MESOSCALE GRAPHICS INDICATE THAT PRECIPITABLE WATER VALUES OVER THE FAR SOUTHERN FORECAST AREA REMAIN IN EXCESS OF 1.5 INCHES. THUS...AN URBAN AND SMALL STREAM ADVISORY IS IN EFFECT FOR THOSE 3 COUNTIES THROUGH 17Z. THE NORTHERN PORTION OF THE FORECAST AREA SHOULD REMAIN PARTLY TO MOSTLY SUNNY TODAY AS A WEAK SURFACE HIGH BUILDS INTO THE AREA. THIS FEATURE SHOULD BE THE DOMINANT PLAYER THROUGH WEDNESDAY EVENING. THE NEXT CHANCE OF PRECIPITATION IS EXPECTED EARLY THURSDAY MORNING. TEMPERATURES DURING THE NEXT FEW DAYS ARE EXPECTED TO REMAIN NEAR SEASONAL NORMALS FOR EARLY JULY. && .AVIATION... VFR CONDITIONS EXPECTED THROUGH 06Z WEDNESDAY. KBJI MAY HAVE SOME PATCHY MORNING GROUND FOG. VFR CEILINGS WILL ONCE AGAIN SPREAD NORTHEASTWARD DURING THE MORNING HOURS ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA FROM THUNDERSTORMS IN NORTHEASTERN SD. THE NORTHERN AIRPORTS SHOULD HAVE MOSTLY SUNNY CONDITIONS MOST OF THE DAY. NORTHERLY SURFACE WINDS OF 10 TO 15 KNOTS ARE EXPECTED DURING THE DAYLIGHT HOURS. WINDS SHOULD LIGHT AND VARIABLE AFTER SUNSET. && .HYDROLOGY... MODERATE FLOODING CONTINUES AT OSLO AS THE RED CRESTED EARLY MONDAY JULY 4TH. A SLOW FALL IS EXPECTED TO CONTINUE THROUGH THIS WEEK. OTHERWISE DOWNSTREAM OF OSLO THE RED APPEARS TO BE NEARING ITS BROAD CREST AT DRAYTON MID TO LATE WEEK...AND NEAR CREST AT PEMBINA THIS WEEKEND. FROM EAST GRAND FORKS SOUTH THE RED IS SLOWLY FALLING AT ALL POINTS. OTHER THAN THE RED AT OSLO MINOR RIVER FLOODING CONTINUES AT SEVERAL LOCATIONS ON THE RED. THE SHEYENNE RIVER AT THE WEST FARGO DIVERSION HAD FALLEN BELOW FLOOD STAGE ON MONDAY THE 4TH...BUT LOCAL RUNOFF HAS REVERSED THAT TREND. IT HAD RISEN A FEW HUNDREDTHS OF A FOOT ABOVE FLOOD STAGE BUT IS EXPECTED TO FALL BACK BELOW FLOOD STAGE LATER TODAY. SIMILAR VERY MINOR RISES ON THE BUFFALO...THE RUSH AND ELM RIVERS AS WELL AS THE MAIN STEM RED FROM FARGO DOWNSTREAM ARE POSSIBLE THROUGH THE MORNING AS LOCAL RUNOFF CONTINUES. ON BALANCE THE RAINFALL OVER THE SOUTHERN RED RIVER VALLEY WAS IN THE ONE HALF TO ONE INCH RANGE. SUFFICIENT AREAL COVERAGE OCCURRED OVER THE FAR SOUTHERN RED RIVER VALLEY TO CREATE THESE MINOR RISES FOR THIS MORNING. DRIER WEATHER THE NEXT FEW DAYS WILL ALLOW AREA RIVERS TO RESUME THEIR GRADUAL DOWNWARD TREND. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BRAMER/EWENS
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT MON JUL 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA. A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT. JR
In the hours before
Local storm report, Jul 4, 10:46 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 3 E BARNESVILLE 46.65N 96.35W
07/04/2011 E60 MPH CLAY MN AMATEUR RADIO
WINDS ESTIMATED AT 50 TO 60 MPH.
&&
GUSTLocal storm report, Jul 4, 10:57 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 1 N DOWNER 46.77N 96.49W
07/04/2011 E0.75 INCH CLAY MN PUBLIC
VERY HEAVY RAIN AND A FEW DIME TO PENNY SIZED HAIL.
&&
GUSTLocal storm report, Jul 4, 11:07 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1107 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 2 NE LEONARD 46.67N 97.22W
07/04/2011 E1.00 INCH CASS ND PUBLIC
A FEW DIME TO QUARTER SIZED HAIL IN BRIEF HEAVY RAIN.
&&
GUSTLocal storm report, Jul 4, 11:19 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
07/04/2011 M63 MPH WILKIN MN MESONET
MEASURED AT THE MNDOT RWIS SITE ALONG INTERSTATE 94.
&&
GUSTSpecial weather statement, Jul 5, 2:57 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 257 AM CDT TUE JUL 5 2011 MNZ029-040-050900- GRANT MN-WILKIN MN- 257 AM CDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN AND GRANT COUNTIES UNTIL 400 AM CDT... AT 255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES NORTH OF CHARLESVILLE...OR 19 MILES SOUTHWEST OF FERGUS FALLS...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... NORCROSS AROUND 305 AM CDT. WENDELL AROUND 310 AM CDT. HERMAN AROUND 315 AM CDT. ELBOW LAKE AROUND 325 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
Special weather statement, Jul 5, 4:10 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 410 AM CDT TUE JUL 5 2011 MNZ029-NDZ052-053-051015- RICHLAND ND-SARGENT ND-WILKIN MN- 410 AM CDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN...SOUTHERN RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 515 AM CDT... AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES SOUTH OF HANKINSON...OR 25 MILES NORTHWEST OF WHEATON...MOVING TO THE EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. RAINFALL RATES MAY EXCEED 1 INCH PER HOUR. WIND GUSTS OF AROUND 40 MPH MAY BE EXPECTED WITH THESE THUNDERSTORMS. THE STORM WILL BE NEAR... SONORA AND LAMARS AROUND 425 AM CDT. FAIRMOUNT AND BLACKMER AROUND 430 AM CDT. DORAN AROUND 435 AM CDT. TENNEY AND CAMPBELL AROUND 440 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKERS 1 AND 7 AROUND 420 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 58 min |
| Jul 4, 9:12 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 63 min |
| Jul 4, 9:21 PM CDT | Tornado Warning | FGF | Cass, Traill | 39 min |
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 65 min |
| Jul 4, 9:51 PM CDT | Tornado Warning | FGF | Cass | 39 min |
| Jul 4, 10:26 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 64 min |
| Jul 5, 4:06 AM CDT | Areal Flood Advisory | FGF | Richland, Sargent | 8 hr |
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 56 min |
| Jul 4, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods | 48 min |
| Jul 4, 7:55 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 50 min |
| Jul 4, 8:50 PM CDT | Tornado Warning | FGF | Norman, Polk | 40 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 61 min |
| Jul 4, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jul 5, 12:40 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 26 min |
| Jul 5, 3:12 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 9 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.